Codeine Addiction

November 12, 2012

Codeine Addiction

Codeine is readily available in the over the counter medications such as co-codomal. The effects of drowsiness and euphoria mean that codeine addiction is becoming more and more common. Codeine is an opiate made from opium and can be found in some painkillers and cough syrups such as co-codomol, which is available as an over the counter medication. It has street names including captain cody and can cause health risks then taken in dosages higher than recommended. The body is able to build up a tolerance to codeine faster than some other analgesics, which results in users having to take increased dosages in order to feel the effects. The higher the dosage and the more often users take it, the more likely they are to become addicted. Codeine addiction can be both emotional and physical.

Signs and Symptoms of codeine addiction

When codeine is taken as instructed either by a doctor or the guidelines included in the pack, there should be no problems. However, when it is taken frequently or in higher than suggested doses, severe side effect can occur. Some of the more common of these potential side effects of codeine addiction include:

  • Nausea

  • Constipation

  • Problems or difficulty breathing

  • Seizures

When codeine is taken simultaneously with other drugs or alcohol it can be very dangerous leading to overdose and ultimately to death. A codeine addiction is easy to deny or for the user to believe that they are in control. It is easy to obtain over the counter and if one particular pharmacist was to become suspicious, then the user could simply go to a different one. It is also easy to buy codeine over the Internet. For these reasons it can be hard to identify an individual with a codeine addiction, so they often fall under the radar until the day they take more than their body can handle and finally overdose.

Treatment for codeine addiction

As many users don’t fully realise they have a codeine addiction and those who do rarely admit to it, it can be very hard to encourage a user to accept help and treatment. As someone with codeine addiction doesn’t fall into the stereotypical image of a drug user, it is easy to not realise there is addictive behaviour occurring. Addicts usually take between 20 and 30 pills a day, which their body has become accustomed to. For this reason it can be dangerous to stop immediately and can cause seizures. A slow withdrawal of codeine should be carried out in a centre or at home under supervision.

Category: Articles